Kidney toxicity

Question

Hi ...i have been positive for 7 years...started Atripla right away with excellent results. 5 years into my therapy, and after routine blood work, my doc suggested that we switch from the tenofovir as my GFR was getting lower and lower. The lowest it got was 47...I switched almost 10 months ago and have seen a slow increase in my GFR to 67...but most rescently ...it was back down to 54. My doc says that this is usual fluctuation...that all is well and no need for concern. Should I see be seeing a more significant rebound in my GFR? Should I be seeing a kidney specialist? I am afraid that this is going to become a bigger problem...can it ? My doc says that since we stopped the tenovovir....my kidneys should not continue to deteriorate. Advice please!!!

Answer

You don't indicate what your age is, or whether you have any other underlying medical conditions that could be affecting kidney function. You also don't indicate what HIV meds you were switched to. There is a new form of tenofovir (Tenofovir Alafenamide, in Genvoya, a new 4-drug pill) That does not have the kidney issues that the old form of tenofovir had. I agree with your doctor that this is likely a fluctuation and not a trend. It may well be that your GFR will remain below the normal range and stabilize in the 60's.